For over twenty years I can only describe myself as being a heavy drinker and even heavier smoker.Some months ago I started to suffer from anxiety and insomnia and my GP prescribed certain medications.He told me that it was highly dangerous to drink with the medication he had prescribed so I stopped my daily bottle of wine and 6 pints.I also stopped smoking to try and improve my health.

Just lately my insomnia has got worse and I am getting chest pains and a very fast pulse.

Now a friend has told me that he has read that suddenly stopping taking alcohol after many years of heavy consumption can be very dangerous and even life threatening.

Has any body any knowledge of this please?


10 Replies

  • hi Bertty,

    I'd have a word with your doctor if your worried. I'm sure you told him exactly how much you drink, and for how long.

    How long have you been stopped? over a week? are you getting therapy help with this?

    Your anxiety will increase as the alcohol is a relaxant, including anxiety relaxant. That should settle though over the coming weeks,

    And Dam well done, thats a huge step.


  • Hi Bertty

    I'm no doc, or medically qualified, but having had several self imposed dependencies to various things in the past (not saying yours was) but I mean, it seems that after taking anything in decent quantities for an amount of time, it's probably best to always try and taper off than suddenly stop, because the body needs time to re-adjust and rebalance itself.... I never really used Alchohol though, so don't really have any experience with that.. though I imagine it's similar..

  • Thanks for your thoughts on the subject and yes you are quite right it was self imposed.


  • Thank you for your answer,

    I stopped both smoking and drinking about 3 months ago.From the start I never missed smoking and still do not.My sense of taste and smell have improved no end although I get tons of nasty black phlegm but am told this is quite normal,

    However after two weeks I gave in and started drinking again.Then a week ago my doctor warned me about the reaction with the medication and so I stopped drinking again.Now my agitation,panic and insomnia have increased 100 per cent.

    After my friend warned me of the dangers of going "cold turkey"on stopping drinking I have looked at several sites that seem to confirm his advice.One even said it can cause breathing troubles and even cardiac arrest and so now I am in a right panic


  • I think you find your definitely not alone there.. and yeah it's quite common for the body to do all kinds of odd things after quitting smoking, it's releasing all the toxins etc from all those years, so it's actually part of the healing process.. Well Done for being able to quit too.. it's certainly not easy! Well I moved on to Ecigs now.. so gave up tobacco, but still use the nicotene etc.. you did great!

    and yeah, there are quite a lot of meds which have some kind of interaction with alchohol too, so given what your body is adjusting to with all the changes in what it's used to etc, I wouldn't be surprised if the physical stuff was definitely connected to all of that.. I think the key is to try and do things in as balanced a way as possible and give the body the time, rest, and nutrients etc it needs to assist its rejuvenation.. Which it will!

  • What medication are you taking?

  • hello agora I am on dosulpin 75mg

  • Hi Bertty,

    If you can go without alcohol for 2 weeks, I'm sure you are fine, regarding the dangers, check with the doctors though.

    There is so much stuff on this and that on the internet, I'm sure we could find alot of stuff on anything.

    Are your friends who said this still drinking? and other stuff?

    Sometimes people have alterior motives in saying things, I'm not saying they were, but...............

    ask yourself, was your breathing heart ok prior to them saying this? we are so sensitive and vunerable to what others say, it is difficult to see the wood for the trees sometimes.

    The best thing you can do for yourself is stop drinking, as it really does mess with anxiety. It will take some time to re adjust to all this, but its a definate step in the right direction.

    If you can loose the cigs too, well thats a step further than me, I'm still smoking but not much. So really well done.

    Now, onward and upwards, take the hard times with the smooth, its a rocky road, but does get easier, trust your doing the right thing.

    Hope your getting some councilling help too, its good to talk to impartial people, that are there to help you.

    all the best


  • I had problems with alcohol addiction Bertty, as many people with anxiety disorders do. Not all medications for anxiety and depression react with alcohol. If your GP was aware that you were a regular drinker then it would have been foolish of them to prescribe you medication you weren't able to drink with.

  • If, like me, you're a heavy drinker, then It's very important that you gradually reduce your alcohol consumption over time. Your friend was correct, sudden withdrawal from alcohol, if you've developed physical dependency, is very dangerous. I don't want to scare you but to make it clear, I was told by my Councellor that there are two substances which, if withdrawn suddenly, can result in fatality - alcohol and benzodiazopines. It was very scary to hear.

You may also like...